Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 198, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2011, 4:18 PM CDT for 4 counties in Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2011, 4:18 PM CDT (21:18 UTC)
- Expired
- Jul 13, 2011, 5:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:30 PM CDT | HAIL 1.75 | 3 Ne Mingo, KS | ALSO HAD ESTIMATED WIND GUSTS TO 70 MPH. TREE LIMB DAMAGE.CORRECTED FOR TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
935 WUUS53 KGLD 132118 SVRGLD KSC039-153-179-193-132215- /O.NEW.KGLD.SV.W.0198.110713T2118Z-110713T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 418 PM CDT WED JUL 13 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN DECATUR COUNTY IN NORTHWEST KANSAS... SOUTHEASTERN RAWLINS COUNTY IN NORTHWEST KANSAS... NORTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS... NORTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS... * UNTIL 515 PM CDT * AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HALFORD...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... HALFORD...GEM...REXFORD AND SELDEN. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 52 AND 65. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 163 AND 195. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3966 10099 3957 10040 3925 10091 3935 10110 TIME...MOT...LOC 2119Z 214DEG 17KT 3938 10092 WIND...HAIL 60MPH 1.25IN $$ FOLTZ
4 follow-up statements
047 WWUS53 KGLD 132132 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 432 PM CDT WED JUL 13 2011 KSC039-153-179-193-132215- /O.CON.KGLD.SV.W.0198.000000T0000Z-110713T2215Z/ THOMAS KS-SHERIDAN KS-RAWLINS KS-DECATUR KS- 432 PM CDT WED JUL 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN DECATUR...SOUTHEASTERN RAWLINS...NORTHWESTERN SHERIDAN AND NORTHEASTERN THOMAS COUNTIES UNTIL 515 PM CDT... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HALFORD...AND WAS MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... HALFORD...GEM...REXFORD AND SELDEN. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 163 AND 195. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3937 10106 3966 10099 3957 10040 3927 10089 TIME...MOT...LOC 2132Z 232DEG 8KT 3933 10090 WIND...HAIL 60MPH 1.50IN $$ FOLTZ
586 WWUS53 KGLD 132150 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 350 PM MDT WED JUL 13 2011 KSC039-153-179-132159- /O.CAN.KGLD.SV.W.0198.000000T0000Z-110713T2215Z/ SHERIDAN KS-RAWLINS KS-DECATUR KS- 450 PM CDT WED JUL 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DECATUR... SOUTHEASTERN RAWLINS AND NORTHWESTERN SHERIDAN COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THIS PORTION OF THE WARNED AREA. LAT...LON 3942 10091 3937 10072 3927 10089 3931 10096 TIME...MOT...LOC 2149Z 267DEG 6KT 3931 10088 $$ KSC193-132215- /O.CON.KGLD.SV.W.0198.000000T0000Z-110713T2215Z/ THOMAS KS- 450 PM CDT WED JUL 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL THOMAS COUNTY UNTIL 515 PM CDT... AT 448 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE HAIL UP TO HEN EGG SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR HALFORD...AND WAS MOVING EAST AT 5 MPH. IN ADDITION...GOLF BALL SIZE HAIL AND ESTIMATED 70 MPH WINDS WERE REPORTED 3 MILES NORTHEAST MINGO WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HALFORD. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 164 AND 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3942 10091 3937 10072 3927 10089 3931 10096 TIME...MOT...LOC 2149Z 267DEG 6KT 3931 10088 WIND...HAIL 70MPH 2.00IN $$ FOLTZ
484 WWUS53 KGLD 132200 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 400 PM MDT WED JUL 13 2011 KSC193-132215- /O.CON.KGLD.SV.W.0198.000000T0000Z-110713T2215Z/ THOMAS KS- 500 PM CDT WED JUL 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL THOMAS COUNTY UNTIL 515 PM CDT... AT 457 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE HAIL UP TO HEN EGG SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR HALFORD...AND WAS MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EASTERN THOMAS COUNTY. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 163 AND 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3929 10093 3941 10088 3937 10072 3927 10089 TIME...MOT...LOC 2200Z 267DEG 6KT 3931 10086 WIND...HAIL 70MPH 2.00IN $$ FOLTZ
867 WWUS53 KGLD 132213 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 413 PM MDT WED JUL 13 2011 KSC193-132219- /O.EXP.KGLD.SV.W.0198.000000T0000Z-110713T2215Z/ THOMAS KS- 513 PM CDT WED JUL 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL THOMAS COUNTY HAS BEEN REISSUED AND IS NOW IN EFFECT UNTIL 6 PM CDT... PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER INFORMATION. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CDT. LAT...LON 3929 10093 3941 10088 3937 10072 3927 10089 TIME...MOT...LOC 2209Z 267DEG 6KT 3931 10084 $$ FOLTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:27 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 13, 12:27 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1127 AM MDT WED JUL 13 2011 .DISCUSSION... 237 AM MDT WED JUL 13 2011 UPPER FLOW WILL BE SOUTHWEST OVER NORTHWEST KANSAS THROUGH FRIDAY WITH A RIDGE CENTERED OVER THE CENTRAL/SOUTHERN PLAINS. A PERSISTENT SURFACE TROUGH WILL RESIDE OVER EASTERN COLORADO THROUGH THE PERIOD. CURRENT SHORTWAVE MOVING ACROSS EASTERN COLORADO MAY LINGER OVER THE NORTHWEST FA EARLY THIS MORNING. ANOTHER AREA OF SHOWERS AND ISOLATED THUNDERSTORMS IS AFFECTING THE SOUTHERNMOST ZONES. EXPECT THESE AREAS TO WEAKEN DURING THE MORNING. MOST OF THE SHOWERS WEAKEN AS THEY MOVE INTO THE FA SO WILL GO WITH SLIGHT CHANCE POPS TO TAKE CARE OF THIS BUT WILL MONITOR JUST PRIOR TO ISSUANCE. LATER TODAY THE FRONT SHOULD MOVE BACK NORTH. PLAN TO HAVE CHANCE POPS OVER THE NORTHWEST WHERE H8-7 MOISTURE IS BEST AND SLIGHT CHANCE SOUTHEAST. MOISTURE DECREASES TONIGHT OVER THE FA SO WILL HAVE SLIGHT CHANCE POPS WITH SOME LOW CHANCE POPS IN EASTERN COLORADO DURING THE EVENING WHERE SOME STORMS MOVE IN FROM THE WEST. THURSDAY AND THURSDAY NIGHT WILL BE DRY WITH NIL POPS OTHER THAN A SMALL AREA IN THE NORTHWEST FA DURING THE EVENING. THE NAM BRINGS A SHORTWAVE THROUGH BUT THE GFS IS SLOWER SO TIMING IS UNCERTAIN. ANOTHER WAVE COMES AROUND THE HIGH FRIDAY AFTERNOON AND EVENING. STEERING WIND WILL TAKE STORMS IN A NORTHERLY DIRECTION SO DO NOT EXPECT MUCH EASTWARD EXTENT TO THE COVERAGE. SLIGHT CHANCE POPS WILL BE KEPT OVER THE FA NORTHWEST ZONES WITH NIL POPS ELSEWHERE. THE LATEST FOG PRODUCT SHOWING WIDESPREAD STRATUS ACROSS MOST OF THE FA. BOUNDARY LAYER RH STAYS ABOVE 90 PERCENT ACROSS ALL BUT THE SOUTHERN TWO COUNTIES THROUGH 15Z. LATEST METARS ARE REPORTING VIS AS LOW AS 1/4 OF A MILE IN CBK AND MORE COMMON VIS FROM 1 TO 3 MILES. PLAN TO KEEP STRATUS AND PATCHY FOG THROUGH 15Z. 850 TEMPERATURES WARM OVER THE NEXT THREE DAYS SUPPORTING TEMPERATURES NEAR 100. STRATUS MAY LINGER OVER THE NORTHERN ZONES A LITTLE LONGER THIS MORNING AND MAY HOLD MAX TEMPERATURES DOWN IN THE 80S OTHERWISE LOWER 90S ARE EXPECTED OVER THE SOUTHERN FA. MAX TEMPERATURES THURSDAY AND FRIDAY WILL RANGE FROM 95 TO 100. MIN TEMPERATURES WILL WARMUP AS WELL WITH READINGS RANGING FROM 65 TO 70 TONIGHT AND THEN 65 TO 75 THURSDAY NIGHT. EVEN WARMER TEMPERATURES ARE FORECAST FRIDAY NIGHT WITH READINGS FROM NEAR 70 TO 75. FS && .AVIATION... 1127 AM MDT WED JUL 13 2011 FOR THE 18Z TAFS...CEILINGS WILL CONTINUE TO GRADUALLY LIFT THE FIRST FEW HOURS OF EACH TAF AT KGLD AND KMCK. BY MID AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP AND COULD BRIEFLY IMPACT EITHER SITE WITH GUSTY WINDS AND BRIEF REDUCTIONS IN VISIBILITY AND/OR CEILINGS. UPSLOPE COMPONENT IN SURFACE WINDS WILL LIKELY LEAD TO THE REDEVELOPMENT OF STRATUS AND AREAS OF FOG TONIGHT. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 13, 11:31 AM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT WED JUL 13 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT WED JUL 13 2011 /1131 AM CDT WED JUL 13 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA TODAY AND TONIGHT. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...SLOW MOVING STORMS MAY PRODUCE SOME LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHWEST PORTIONS OF THE TRI-STATE AREA THURSDAY EVENING AND AGAIN FRIDAY AFTERNOON AND EVENING. THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. FS
In the hours before
Special weather statement, Jul 13, 4:09 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 309 PM MDT WED JUL 13 2011 KSZ014-015-132145- SHERIDAN-THOMAS- 409 PM CDT WED JUL 13 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN COUNTY IN NORTHWEST KANSAS... AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MINGO OR JUST SOUTHEAST OF COLBY...MOVING NORTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3921 10094 3929 10114 3957 10100 3957 10056 TIME...MOT...LOC 2109Z 208DEG 14KT 3934 10097 FOLTZ
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:09 PM CDT | Special Weather Statement | GLD | Thomas | 36 min |
| Jul 13, 4:52 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 50 min |
| Jul 13, 5:17 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 58 min |
| Jul 13, 5:39 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 36 min |
| Jul 13, 6:02 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 28 min |
| Jul 13, 6:24 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 51 min |
| Jul 13, 6:59 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.